Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Mar 17, 2019, 12:21 AM CDT for Kossuth County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2019, 12:21 AM CDT (05:21 UTC)
- Expired
- Mar 17, 2019, 6:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Kossuth County, IA
The radar
The Des Moines radar (KDMX), 159 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469 WGUS53 KDMX 170521 FFWDMX IAC109-171115- /O.NEW.KDMX.FF.W.0001.190317T0521Z-190317T1115Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Des Moines IA 1221 AM CDT SUN MAR 17 2019 The National Weather Service in Des Moines has issued a * Flash Flood Warning for... Rain and Snowmelt in... Southwestern Kossuth County in north central Iowa... * Until 615 AM CDT. * At 1215 AM CDT, the Kossuth County Emergency Management reported an area of water has broken through a snow embankment and is moving towards the town of Whittemore. Flash flooding is already occurring and moving toward the town. This will impact residents in town and the local convenience store. * Some locations that will experience flooding include... Whittemore. This water will eventually move into Lotts Creek. Persons down stream of Whittemore along Lotts Creek should be on the lookout for rapidly rising water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in Whittemore, should take action now! Move to higher ground now. Act quickly to protect your life. && LAT...LON 4308 9440 4304 9440 4304 9444 4308 9444 $$ Donavon
1 follow-up statement
036 WGUS73 KDMX 171115 FFSDMX Flash Flood Statement National Weather Service Des Moines IA 615 AM CDT SUN MAR 17 2019 IAC109-171124- /O.EXP.KDMX.FF.W.0001.000000T0000Z-190317T1115Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kossuth IA- 615 AM CDT SUN MAR 17 2019 ...THE FLASH FLOOD WARNING FOR RAIN AND SNOWMELT IN SOUTHWESTERN KOSSUTH COUNTY WILL EXPIRE AT 615 AM CDT... This flash flood warning has been updated to an areal flood warning for the the town of Whittemore. Per emergency Management, flooding remains a threat for the town of Whittemore. LAT...LON 4308 9440 4304 9440 4304 9444 4308 9444 $$ Kotenberg
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 11:44 PM CDT, 37 minutes earlier.
Area forecast discussion, Mar 16, 11:44 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1144 PM CDT Sat Mar 16 2019 .DISCUSSION.../Tonight through Saturday/ Issued at 343 PM CDT Sat Mar 16 2019 Generally quiet weather over the next week with only a couple minor shortwaves to roll through the state. The first is tonight to bring some cloud cover and light rain/snow to the northern portions of the forecast area. Have enough snow across the east to see a very light dusting, otherwise there is a decent dry layer near the surface for any precipitation to contend with in order to reach the surface. The shortwave looks to exit the forecast area by around 06z or sooner. The hires models are in decent agreement with precip location and have only rain/snow mentioned with ice introduction in the column as the shortwave passes through the state this evening. Sunday through Saturday...northwest flow aloft and surface high pressure look to dominate the weather pattern for much of the week with a quick moving clipper system Tuesday into Tuesday night with mainly rain attm. Light snow is possible at the beginning and towards the end of the event, but with little QPF not anticipating much snow accumulation if it does switch over. Finally a much needed dry and near normal weather pattern late next week and into next weekend. The large surface high looks to shift east on Saturday and provide some return flow and see some precipitation chances increase over the west by Saturday afternoon into the evening. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1144 PM CDT Sat Mar 16 2019 Main precip has pushed east of the TAF locations however, still some light snow with unrestricted vsbys. There is an area of low clouds that will pass through the state through 16-18Z and bring MVFR with brief IFR cigs to TAF locations. Otherwise VFR conditions with northerly surface winds under 10kts are expected. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Podrazik AVIATION...FAB
Hazardous weather outlook, Mar 16, 11:49 PM CDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1149 PM CDT Sat Mar 16 2019 IAZ024-028-035-039-180500- Humboldt-Bremer-Webster-Black Hawk- 1149 PM CDT Sat Mar 16 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Areal and River Flood Warnings are in effect for the area. Some ice jamming remains possible along rivers and streams in northern Iowa. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Flooding will persist into next week Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. If you see any flooding due to ponding of water, ice jams, or streams overflowing their banks these reports would be greatly appreciated. IAZ004>007-015>017-023-025>027-033-034-036>038-044>050-059>061- 073-074-180500- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Wright-Franklin-Butler-Sac-Calhoun-Hamilton-Hardin- Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Dallas- Polk-Jasper-Warren-Marion- 1149 PM CDT Sat Mar 16 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight River Flood Warnings are in effect for the area. Some ice jamming remains possible along rivers and streams in northern Iowa. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Flooding will persist into next week Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. If you see any flooding due to ponding of water, ice jams, or streams overflowing their banks these reports would be greatly appreciated. IAZ057-058-062-070>072-075-081>086-092>097-180500- Audubon-Guthrie-Poweshiek-Cass-Adair-Madison-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1149 PM CDT Sat Mar 16 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 8:14 PM CDT | Areal Flood Warning | DMX | Humboldt, Webster | 24 hr |
| Mar 16, 8:20 PM CDT | Areal Flood Warning | DMX | Black Hawk, Bremer | 24 hr |
| Mar 16, 9:21 PM CDT | River Flood Warning | DMX | Humboldt, Kossuth | 8 days |
| Mar 17, 6:13 AM CDT | Areal Flood Warning | DMX | Kossuth | 33 hr |
| Mar 17, 11:20 AM CDT | Flash Flood Watch | DMX | Humboldt | 11 hr |
| Mar 17, 3:58 PM CDT | Areal Flood Warning | DMX | Franklin, Hardin | 24 hr |
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.